Alert archive / California / Small Craft Advisories in 2023
Small Craft Advisory 48, NWS Eureka, CA
NWS Eureka, CA issued this small craft advisory at Apr 16, 2023, 2:38 AM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2023, 2:38 AM PDT (09:38 UTC)
- Expired
- Apr 16, 2023, 2:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
890 WHUS76 KEKA 160938 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 238 AM PDT Sun Apr 16 2023 PZZ470-161745- /O.NEW.KEKA.SC.Y.0048.230416T0938Z-230416T1900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 238 AM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON PDT TODAY... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 5 to 8 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until noon PDT today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-161745- /O.NEW.KEKA.SC.Y.0048.230416T1200Z-230416T2100Z/ Pt St George to Cape Mendocino out 10 nm- 238 AM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 5 to 8 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
896 WHUS76 KEKA 161523 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 823 AM PDT Sun Apr 16 2023 PZZ470-161900- /O.CON.KEKA.SC.Y.0048.000000T0000Z-230416T1900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 823 AM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 9 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until noon PDT today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-162100- /O.CON.KEKA.SC.Y.0048.000000T0000Z-230416T2100Z/ Pt St George to Cape Mendocino out 10 nm- 823 AM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...South winds 15 to 20 kt with gusts up to 30 kt and seas 5 to 8 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
253 WHUS76 KEKA 162125 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 225 PM PDT Sun Apr 16 2023 PZZ450-170530- /O.EXP.KEKA.SC.Y.0048.000000T0000Z-230416T2100Z/ /O.NEW.KEKA.SC.Y.0049.230417T2200Z-230419T0000Z/ Pt St George to Cape Mendocino out 10 nm- 225 PM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM MONDAY TO 5 PM PDT TUESDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and seas 8 to 13 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From 3 PM Monday to 5 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-170530- /O.NEW.KEKA.SC.Y.0049.230417T2200Z-230419T0000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 225 PM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM MONDAY TO 5 PM PDT TUESDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and seas 9 to 13 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...From 3 PM Monday to 5 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-475-170530- /O.NEW.KEKA.SC.Y.0049.230418T0600Z-230419T0000Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 225 PM PDT Sun Apr 16 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM MONDAY TO 5 PM PDT TUESDAY... * WHAT...West winds 5 to 15 kt and seas 9 to 13 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 11 PM Monday to 5 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 15, 3:02 PM PDT, 11 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 3:02 PM PDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
302 PM PDT Sat Apr 15 2023
.SYNOPSIS...A weak marine layer may temporarily return tonight with
building wind helping to scatter it out early tomorrow. Light
drizzle and rain is expected along the North coast tomorrow with
more steady rain and possible winter weather above 2000 feet Monday
and Tuesday.
&&
.DISCUSSION...Continued high pressure has allowed interior valleys
to reach into the mid 70s today. Weak wind and stable air allowed an
elevated marine layer to hug the coast this morning, but strong
afternoon heating and increasing southerly wind has generally
scattered out the clouds. Onshore wind this afternoon may help form
some marine stratus and fog this evening, though winds turning south
and downsloping will help erode any low level clouds by sunrise
tomorrow.
Decreased marine influence will allow interior areas to
cool just a bit more tonight, to midlevel clouds leave the exact
level of cooling uncertain. Near freezing temperatures are mostly
likely where skies remain clear but day time temperatures stayed a
bit cooler. These conditions most likely overlap in trinity and
northern Mendocino Counties. A small frost advisory has been issued
for the 101 corridor in Mendocino County for this reason. In these
areas, NBM shows a 50 to 70 percent chance of temperatures below 36
but less than a 10 percent chance of temperatures below freezing.
Similar though more localized conditions are expected around
Dinsmore and Covelo.
A trough will begin to dip north of the area Sunday into early next
week. This will turn surface winds to the south as a series of weak
surface fronts near shore. Gusts Sunday and Monday afternoon will
peak around 20 to 30 mph throughout the area. There is a 50% chance
of gusts to at least 45 mph in the high elevations of Del Norte
County, but there is essentially no chance of such strong gusts
elsewhere.
A series of moisture plumes will accompany southerly winds. Light
coastal drizzle will arrive Sunday afternoon, amounting to less than
0.2 inches mostly north of Humboldt Bay. Much more rain will arrive
late Monday and continue Through Tuesday. This wave will bring
moderate rain, particularly to Del Norte where 2 to 3.5 inches of
rain is expected. 1 to 2.5 is expected in Humboldt with even less
possible in rain shadowed areas such as along the Eel river and
Humboldt Bay. Less than 1 inch is expected elsewhere especially in
southern Lake and Mendocino where NBM show less than a 10% chance of
even 0.25 inches of rain. Light drizzle and rain is expected to
continue late in the week, though any wetting rain will pull back to
the Humboldt and Del Norte coasts with additoanl QPF of 0.2 to 06
inches.
Models show the trough continuing to deepen as rain intensifies late
Monday into Tuesday. This will bring cold arctic air over NW
California. Currently models are in good agreement that at least the
areas north of the King Range will see cold air aloft. That said,
high resolution models now covering the period show the strongest
temperature gradient falling right over Humboldt County. 500 mb
temperatures vary -34C in the northern part of the county to only -
26C in the south. This range makes any snowfall estimates in
humboldt and Trinity Counties highly uncertain.
At is coldest, this setup will allow for snow levels to drop as low
as 2000 feet with dynamic cooling possibly allowing snow levels as
low as 1500 feet in Trinity County. That said, snow levels are only
expected to be that low very early Tuesday morning, fighting against
strong heating in the day. Along the ridges of Humboldt and Del
Norte, this will likely cause snow levels to fluctuate between 2000
and 4000 feet. That said, while snow levels are lower, between 2 and
10 inches could fall along highways 36, 299, and route 199. NBM
currently has a 15 to 40% chance of at least 6 inches of snow along
the high elevations of each of these. Changes the threshold to 3
inches shifts the probabilities to between 50 and 80%. Any snow
fall will be wet and sporadic. There is less than a 10% chance of
accumulating snow anywhere along highway 101. Cold air will also
allow for instability along the coast and slight chance of thunder
and small hail late Monday and early Tuesday. The NAM shows only
very narrow CAPE profiles and warm air near the surface, limiting
the risk of any accumulating hail. There is good agreement that warm
and pleasant weather will return next weekend. /JHW
&&
.AVIATION...The morning began with coastal stratocumulus and inland
valley cloudiness. The combination of a high sun angle and minimal
cloud-level onshore push allowed much of the coastal clouds to erode
during the late morning hours. However, there has been quite a bit
of redevelopment noted on visible satellite imagery over the past
couple of hours. Cloud level flow has turned more SE-S while surface
flow remains mostly onshore. However, winds speeds at these levels
is fairly light and will only gradually increase overnight. As a
result, low clouds will likely continue to expand, but their extent
is not expected to be as widespread as last night, and they will
likely start to erode again along the immediate coast later tonight
as SE-S winds increase, particularly at KCEC (where surface gusts
are expected to top 20 knots prior to daybreak). VFR conditions are
expected to continue at KUKI with lighter winds. /SEC
&&
.MARINE...Winds have been light across the coastal waters today.
An approaching front will bring increasing southerly winds late
tonight and Sunday. Winds will likely briefly reach advisory level
Sunday afternoon, but will defer the decision to add a headline to
the next shifts due to uncertainty regarding the areal and temporal
extent of these winds. Another front will bring gusty SW winds on
Monday. Seas will become steep and elevated early next week. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory from 1 AM to 9 AM PDT Sunday for CAZ110.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 15, 3:20 AM PDT, 23 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 320 AM PDT Sat Apr 15 2023 CAZ101>115-161030- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 320 AM PDT Sat Apr 15 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:25 PM PDT | Small Craft Advisory | EKA | 61 hr |
Nearby
Small Craft Advisories in California, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.